Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Applications of simplicial $ M$-sets to proper and strong shape theories

Author: L. J. Hernández Paricio
Journal: Trans. Amer. Math. Soc. 347 (1995), 363-409
MSC: Primary 55N05; Secondary 55P55, 55Q07
MathSciNet review: 1267224
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we have tried to reduce the classical classification problems for spaces and maps of the proper category and of the strong shape category to similar problems in the homotopy category of simplicial sets or in the homotopy category of simplicial $ M$-sets, which $ M$ is the monoid of proper selfmaps of the discrete space $ \mathbb{N}$ of nonnegative integers.

Given a prospace (prosimplicial set) $ Y$, we have constructed a simplicial set $ {\overline {\mathcal{P}} ^R}Y$ such that the Hurewicz homotopy groups of $ {\overline {\mathcal{P}} ^R}Y$ are the Grossman homotopy groups of $ Y$. For the case of the end prospace $ Y = \varepsilon X$ of a space $ X$, we obtain Brown's proper homotopy groups; and for the Vietoris prospace $ Y = VX$ (introduced by Porter) of a compact metrisable space $ X$, we have Quigley's inward groups. The simplicial subset $ {\overline {\mathcal{P}} ^R}Y$ of a tower $ Y$ contains, as a simplicial subset, the homotopy limit $ {\lim ^R}Y$. The inclusion $ {\lim ^R}Y \to {\overline {\mathcal{P}} ^R}Y$ induces many relations between the homotopy and (co)homology invariants of the prospace $ Y$.

Using the functor $ {\overline {\mathcal{P}} ^R}$ we prove Whitehead theorems for proper homotopy, prohomotopy, and strong shape theories as a particular case of the standard Whitehead theorem. The algebraic condition is given in terms of Brown's proper groups, Grossman's homotopy groups and Quigley's inward groups, respectively. In all these cases an equivalent cohomological condition can be given by taking twisted coefficients.

The "singular" homology groups of $ {\overline {\mathcal{P}} ^R}Y$ provide homology theories for the Brown, Grossman and Quigley homotopy groups that satisfy Hurewicz theorems in the corresponding settings. However, there are other homology theories for the homotopy groups above satisfying other Hurewicz theorems.

We also analyse the notion of $ \overline {\mathcal{P}} $-movable prospace. For a $ \overline {\mathcal{P}} $-movable tower we prove easily (without $ {\lim ^1}$ functors) that the strong homotopy groups agree with the Čech homotopy groups and the Grossman homotopy groups are determined by the Čech (or strong) groups by the formula $ ^G{\pi_q} = \overline{\mathcal{P}} \check{\pi}_q$. This implies that the algebraic condition of the Whitehead theorem can be given in terms of strong (Čech) groups when the condition of $ \overline {\mathcal{P}} $-movability is included.

We also study homology theories for the strong (Steenrod) homotopy groups which satisfy Hurewicz theorems but in general do not agree with the corresponding Steenrod-Sitnikov homology theories.

References [Enhancements On Off] (What's this?)

  • [A-M] M. Artin and B. Mazur, Étale homotopy, Lecture Notes in Math., vol. 100, Springer, 1969. MR 0245577 (39:6883)
  • [Ba.1] H. J. Baues, Algebraic homotopy, Cambridge Univ. Press, 1988. MR 985099 (90i:55016)
  • [Ba.2] -, Foundations of proper homotopy theory, preprint (1992).
  • [Bas] D. Bassendoski, Whitehead and Hurewicz theorems in proper homotopy theory, Fakultät für Mathematik, Universität Bielefeld, 1977.
  • [B-K] A. K. Bousfield and D. M. Kan, Homotopy limits, completions and localizations, Lecture Notes in Math., vol. 304, Springer-Verlag, 1972. MR 0365573 (51:1825)
  • [Br.1] E. M. Brown, On the proper homotopy type of simplicial complexes, Lecture Notes in Math., vol. 375, Springer, 1975. MR 0356041 (50:8513)
  • [Če] Z. Čerin, On various relative proper homotopy groups, Tsukuba J. Math. 4 (1980), 177-202. MR 623435 (82g:55015)
  • [Co] J.-M. Cordier, Homologie de Steenrod-Sitnikov et limite homotopique algébrique, Manuscripta Math. 59 (1987), 35-52. MR 901248 (88m:55003)
  • [C-P] J.-M. Cordier and T. Porter, Shape theory, categorical methods of approximation, Ellis Horwood Ser. Math. Appl., Horwood, 1989. MR 1000348 (90f:54030)
  • [E-H] D. Edwards and H. Hastings, Čech and Steenrod homotopy theories with applications to geoemtric topology, Lecture Notes in Math., vol. 542, Springer, 1976. MR 0428322 (55:1347)
  • [E-H-R.1] J. I. Extremiana, L. J. Hernández, and M. T. Rivas, Proper $ CW$-complexes: A category for the study of proper homotopy, Collectanea Math. 39 (1988), 149-179. MR 1027685 (90m:57016)
  • [E-H-R.2] -, An isomorphism theorem of the Hurewicz type in the proper homotopy category, Fund. Math. 132 (1989), 195-214. MR 1002408 (90k:55014)
  • [F-W.1] F. T. Farrell and J. B. Wagoner, Infinite matrices in algebraic $ K$-theory and topology, Comment. Math. Helv. 47 (1972), 474-502.
  • [F-W.2] -, Algebraic torsion for infinite simple homotopy types, Comment. Math. Helv. 47 (1972), 502-513. MR 0319186 (47:7731b)
  • [F-T-W] F. T. Farrell, L. R. Taylor, and J. B. Wagoner, The Whitehead theorem in the proper category, Compositio Math. 27 (1973), 1-23. MR 0334226 (48:12545)
  • [G-Z] P. Gabriel and M. Zisman, Calculus of fractions and homotopy theory, Springer, 1966. MR 0210125 (35:1019)
  • [Gro] A. Grothendieck, Technique de descente et théorémes d'existence en géométrie algébrique I-IV, Séminaire Bourbaki, Exposeés 190, 195, 212, 221, 1959-60, 1960-61.
  • [Gr.1] J. W. Grossman, A homotopy theory of pro-spaces, Trans. Amer. Math. Soc. 201 (1975), 161-176. MR 0356039 (50:8511)
  • [Gr.2] -, Homotopy classes of maps between pro-spaces, Michigan Math. J. 21 (1974), 355-362. MR 0367984 (51:4226)
  • [Gr.3] -, Homotopy groups of Pro-spaces, Illinois J. Math. 20 (1976), 622-625. MR 0413097 (54:1218)
  • [He.1] L. J. Hernández, Embedding theorems for categories of prosets and progroups, preprint, 1993.
  • [H-P.1] L. J. Hernández and T. Porter, Proper pointed maps from $ {\mathbb{R}^{n + 1}}$ to a $ \sigma $-compact space, Math. Proc. Cambridge Philos. Soc. 103 (1988), 457-462. MR 932669 (89d:55038)
  • [H-P.2] -, Global analogues of the Brown-Grossman proper homotopy groups, Math. Proc. Cambridge Philos. Soc. 104 (1988), 483-496. MR 957253 (90h:55023)
  • [K-K] Y. Kodama and A. Koyama, Hurewicz isomorphism theorem for Steenrod homology, Proc. Amer. Math. Soc. 74 (1979), 363-367. MR 524318 (80g:55005)
  • [M] S. Mac Lane, Categories for the working mathematician, Springer-Verlag, 1971. MR 0354798 (50:7275)
  • [M-M] S. Mac Lane and I. Moerdijk, Sheaves in geometry and logic, Springer-Verlag, 1991. MR 1300636 (96c:03119)
  • [M-S] S. Mardešić and J. Segal, Shape theory, North-Holland, 1982. MR 676973 (84b:55020)
  • [Me1] J. D. P. Meldrum, Near-rings and their links with groups, Pitman, 1985. MR 854275 (88a:16068)
  • [Mey] C. V. Meyer, Approximation filtrante de diagrammes finis par Pro-$ C$, Ann. Sci. Math. Québec 4 (1979), 35-57. MR 574833 (81f:18006)
  • [Pa] B. Pareigis, Categories and functors, Academic Press, 1970. MR 0265428 (42:337b)
  • [P.1] T. Porter, Čech homotopy. I, J. London Math. Soc. (2) 6 (1973), 429-436. MR 0321080 (47:9613)
  • [P.2] -, Stabilitiy results for topological spaces, Math. Z. 140 (1974), 1-21. MR 0385846 (52:6705)
  • [P.3] -, Abstract homotopy theory in procategories, Cahiers Topologie Géom. Différentielle Catégoriques, vol. 17, Univ. Picardie, 1976, pp. 113-124. MR 0445496 (56:3836)
  • [P.4] -, Coherent prohomotopical algebra, Cahiers Topologie Géom. Différentielle Catégoriques, vol. 18, Univ. Picardie, 1977, pp. 139-179. MR 0470033 (57:9804)
  • [P.5] -, Coherent pro-homotopy theory, Cahiers Topologie Géom. Différentielle Catégoriques, vol. 19, Univ. Picardie, 1978, pp. 3-45.
  • [P.6] -, Čech and Steenrod homotopy and the Quigley exact couple in strong shape and proper homotopy theory, J. Pure Appl. Algebra 24 (1983), 303-312. MR 656853 (83h:55003)
  • [Pilz] G. Pilz, Near-rings, North-Holland and American Elsevier, 1977. MR 0469981 (57:9761)
  • [Q.1] D. Quillen, Homotopical algebra, Lecture Notes in Math., vol. 43, Springer, 1967. MR 0223432 (36:6480)
  • [Q.2] -, Rational homotopy theory, Ann. of Math. (2) 90 (1969), 205-295. MR 0258031 (41:2678)
  • [Quig] J. B. Quigley, An exact sequence from the $ n$th to the $ (n - 1)$-st fundamental group, Fund. Math. 77 (1973), 195-210. MR 0331379 (48:9712)
  • [Rau] M. Rausen, Hurewicz isomorphism and Whitehead theorems in pro-categories, Arch. Math. (Basel) 30 (1978), 153-164. MR 0494090 (58:13021)
  • [Sie.1] L. C. Siebenmann, The obstruction of finding a boundary for an open manifold of dimension greater than five, Thesis, 1965.
  • [Sie.2] -, Infinite simple homotopy types, Indag. Math. 32 (1970), 479-495. MR 0287542 (44:4746)
  • [Ste] N. E. Steenrod, Regular cycles on compact metric spaces, Ann. of Math. (2) 41 (1940), 833-851. MR 0002544 (2:73c)
  • [Str] A. Strøm, The homotopy category is a homotopy category, Arch. Math. (Basel) 23 (1972), 435-441. MR 0321082 (47:9615)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55N05, 55P55, 55Q07

Retrieve articles in all journals with MSC: 55N05, 55P55, 55Q07

Additional Information

Keywords: Model category, proper homotopy, prohomotopy, strong snape category, monoid, $ M$-set, simplicial $ M$-set, Edwards-Hastings embedding, Brown's $ \mathcal{P}$ functor, proper realization, proper singular functor, Brown's proper homotopy groups, Grossman's homotopy groups, Quigley's inward groups, strong homotopy groups, Čech homotopy groups, Steenrod-Sitnikov homology
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society